Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS El Paso, TX

July 16, 2002Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 16, 2002, 6:16 PM MDT for Doña Ana County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2002, 6:16 PM MDT (00:16 UTC)
Expired
Jul 16, 2002, 7:00 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2002-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2002-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS54 KEPZ 170016
SVRELP
NMC013-170100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
614 PM MDT TUE JUL 16 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO

* UNTIL 700 PM MDT

* AT 610 PM MDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  SEVERE THUNDERSTORM 42 MILES NORTHWEST OF LAS CRUCES...
12 MILES WEST OF RADIUM SPRINGS...JUST WEST OF THE
INTERSTATE... MOVING SOUTH AT 5 MPH. RADIUM SPRINGS VOLUNTEER
FIRE DEPARTMENT HAS REPORTED A FUNNEL CLOUD WITH THIS STORM.

* SEVERE THUNDERSTORM WILL BE NEAR...GARFIELD AT 625 PM MDT

EXPECT WINDS GREATER THAN 55 MPH...HAIL THREE QUARTERS OF AN
INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH
THIS STORM. PERSONS IN THE WARNING AREA SHOULD EXERCISE
CAUTION.


&
BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:38 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 16, 2:38 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
238 PM MDT TUE JUL 16 2002

SYNOPSIS...
RIDGE OF HIGH PRESSURE ALOFT WILL PERSIST OVER MUCH OF NEW MEXICO
INTO THE WEEKEND. THE FAIRLY MOIST ATMOSPHERE WILL ALSO CONTINUE AND
THIS WILL ALLOW ISOLATED THUNDERSTORMS EACH DAY THIS WEEK.
TEMPERATURES WILL REMAIN AROUND NORMAL FOR THE SEASON...WHICH IS THE
MID 90S.

DISCUSSION...
AVN/MRF CONTINUE BACKING OFF EASTERLY TROUGH SCENARIO TOWARDS THE
END OF THE WEEK. SO ALL THATS LEFT IS FOR HIGH PRESSURE ALOFT TO
DOMINATE THE CWA FOR MOST OF THE FORECAST PERIOD. ONLY SOME SUBTLE
SHIFTS OCCUR WITH THE HIGH PRESSURE. CURRENTLY THE HIGH PRESSURE
RIDGE OVER THE CWA IS CONNECTED WITH THE UPPER PLAINS HIGH. AS THE
PLAINS HIGH DISSIPATES...THE RIDGE OVER THE AREA GRADUALLY BECOMES
CONNECTED WITH THE GULF OF MEXICO HIGH BY THURSDAY. THIS MAY CAUSE A
SUBTLE SHIFT IN THE FOCUS OF CONVECTION.

FOR NOW...LOOK FOR BEST CONVECTION TONIGHT OUT WEST WHERE SURFACE
CONVERGENCE AND MOST UNSTABLE AIR IS FOUND. THE EAST WILL HAVE TO
BATTLE DAYTIME CLOUD COVER AND A MORE STABLE AIRMASS TO KICK OFF ANY
THUNDERSTORMS. BOTH ETA/AVN SHOWING SURFACE CONVERGENCE MOVING TO
THE EAST ON WEDNESDAY. LIS ARE NOT GREAT IN THE EAST...THOUGH LAPSE
RATES ARE STILL FAIRLY HIGH...AND TROUGH DROPS DOWN ASSOCIATED WITH
MISSOURI VALLEY LOW LIFTING OUT. WILL PUT HIGHER POPS IN THE EAST.

THURSDAY...ETA SHOWS TROUGH SOUTH OF AREA WHILE AVN STILL HOLDS NEAR
THE AREA. ETA HOWEVER STILL SHOWS H5 COLD ADVECTION FURTHER
DE-STABILIZING THE EAST. WILL CONTINUE THE HIGHER POPS IN THE EAST.
AS HIGH RIGHT OVER THE AREA BECOMES MORE DOMINANT FRIDAY INTO THE
WEEKEND...THE MAIN UPPER FLOW BECOMES MORE EAST/SOUTHEAST AGAIN. WILL
KEEP PREVIOUS FORECAST FOR SCATTERED THUNDERSTORMS THROUGHOUT THE
REST OF THE EXTENDED PERIOD.

EL PASO               BB  70/ 93/ 71/ 94/ 72  11213
LAS CRUCES            BB  65/ 94/ 66/ 95/ 67  11213
ALAMOGORDO            BB  66/ 91/ 67/ 93/ 68  11213
CLOUDCROFT            BB  46/ 71/ 47/ 72/ 48  23344
TRUTH OR CONSEQUENCES BB  66/ 92/ 66/ 93/ 67  21213
SILVER CITY           BB  55/ 87/ 57/ 88/ 58  42212
DEMING                BB  66/ 94/ 67/ 95/ 68  31212
LORDSBURG             BB  65/ 95/ 66/ 96/ 67  31212
SIERRA BLANCA         BB  64/ 89/ 65/ 90/ 66  11213

.ELP...NONE

17 HEFNER

N

In the hours before

Special weather statement, Jul 16, 1:05 PM MDT, 5 hours 11 minutes before
NMZ022-023-030-031-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
105 PM MDT TUE JUL 16 2002

...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ACROSS
SOUTHWESTERN NEW MEXICO AND THE GILA MOUNTAINS THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS NOW DEVELOPING FROM THE BOOTHEEL AND
GRANT COUNTY INTO WESTERN SIERRA COUNTY HAVE THE POTENTIAL TO
PRODUCE HEAVY DOWNPOURS AS THEY MOVE SLOWLY EASTWARD THIS AFTERNOON
AND EVENING.  SOME OF THE STORMS MAY ALSO PRODUCE STRONG AND GUSTY
WINDS WITH BLOWING DUST. BECAUSE OF THE SLOW MOVEMENT...FLASH
FLOODING IS POSSIBLE IN NORMALLY DRY ARROYOS...STREAMBEDS AND
IN NARROW CANYONS.  THESE STORMS ARE LIKELY TO CONTINUE INTO LATE
THIS EVENING.

MOTORISTS SHOULD USE CAUTION DUE TO THE POTENTIAL FOR LOW VISIBILITY
IN BLOWING DUST AND HEAVY DOWNPOURS...AND SHOULD WATCH FOR PONDING
ON ROADS OR WATER FLOWING ACROSS ROADS.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:33 PM MDTFlash Flood WarningEPZDoña Ana57 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.